Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2004, 5:32 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 5:32 PM MST (00:32 UTC)
- Expired
- Aug 17, 2004, 6:00 PM MST
- In force
- 28 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 180032 SVRVEF AZC015-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 530 PM MST TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 600 PM MST * AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED 7 MILES EAST OF WIKIEUP AND 8 MILES NORTH OF WIKIEUP...AND MOVING SOUTHEAST AT 5 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3492 11362 3473 11376 3455 11354 3467 11336 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:44 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 17, 2:44 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 244 PM PDT TUE AUG 17 2004 .SYNOPSIS...AN UNSEASONABLY STRONG UPPER LEVEL LOW NEAR SALT LAKE CITY WILL WEAKEN AND MOVE SLOWLY EAST...REACHING THE HIGH PLAINS BY THURSDAY. DRIER AIR HAS OVERSPREAD MUCH OF THE SOUTHERN GREAT BASIN IN THE WAKE OF THE LOW...LIMITING THUNDERSTORM DEVELOPMENT THERE. OVER THE MOJAVE DESERT...MOIST UNSTABLE AIR REMAINS IN PLACE...AND THUNDERSTORMS WILL REMAIN A THREAT FOR ONE MORE DAY UNTIL DRIER AIR MOVES IN THERE AS WELL. TEMPERATURES WILL SLOWLY MODERATE...RISING TO NEAR SEASONAL AVERAGES BY THURSDAY. A WEAK STORM SYSTEM WILL AFFECT THE SOUTHERN GREAT BASIN THURSDAY THROUGH SATURDAY...BRINGING SMALL CHANCES FOR THUNDERSTORMS MAINLY OVER THE MOUNTAINS. && .SHORT TERM...SORT OF AN ACTIVE DAY OVER THE SOUTHEAST THIRD OF THE CWFA...BUT NOWHERE NEAR THE COVERAGE AND INTENSITY OF STORMS WHICH WERE SEEN THE PAST SEVERAL DAYS. DRIER AIR WRAPPING IN BEHIND THE UPPER LOW WHICH HAS FINALLY EXITED THE AREA HAS SQUASHED STORM DEVELOPMENT OVER MUCH OF THE CWFA. IN THE SOUTHEAST...SATELLITE PRECIPITABLE WATER ESTIMATES ARE STILL RUNNING 1.5 TO 2 INCHES AND STORMS HAVE IGNITED IN THE JUICY AIR. STORMS OVER NORTHERN MOHAVE COUNTY ARE BEING INFLUENCED BY THE BELT OF WESTERLIES SOUTH OF THE UPPER LOW...AND ARE MOVING EAST. FARTHER SOUTH...IN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES...STEERING FLOW IS WEAKER AND STORM MOVEMENT IS SLOWER. IF THERE IS ANY FLOODING THIS EVENING...IT WILL BE ISOLATED...UNLIKE THE PAST SEVERAL DAYS. THE DRYING TREND SHOULD CONTINUE...ALBEIT SLOWLY...THROUGH TOMORROW. ON THURSDAY...THE MODELS SHOW A WEAK NORTHERN STREAM SHORTWAVE DROPPING DOWN INTO THE NORTHERN CWFA...AND WILL INCLUDE SLIGHT CHANCE TO CHANCE POPS OVER THE MOUNTAINS THERE. POINT TEMPERATURES WILL BE CHALLENGING DUE TO EFFECTS FROM PAST STORMS /SATURATED SOILS AND LOWER DIURNAL RANGES/ AND CURRENT STORMS /COOL STORM OUTFLOW/. OVERALL TREND SHOULD BE A SLOW RISE AS THE AIRMASS DRIES OUT. && .LONG TERM...MODELS IN DECENT AGREEMENT WITH A WEAK SYSTEM MOVING INTO THE PACNW ON SATURDAY...THEN DIFFER WIDELY AFTER THAT. DGEX AND GFS DEVELOP A WEAK TROUGH OFF THE WEST COAST...WHILE THE EURO AND UKMET DEVELOP A MUCH STRONGER LOW AND MOVE IT THROUGH THE PACNW. 12Z GFS RUN MAY BE COMING AROUND TO THE EURO/UKMET SOLUTION BUT IT DIFFERS GREATLY IN HOW IT HANDLES THE PACNW SYSTEM. BY TUESDAY THE GFS CLOSES THIS SYSTEM OFF OVER CENTRAL CALIFORNIA...SIMILAR TO THE SYSTEM WE EXPERIENCED YESTERDAY BUT WITHOUT ALL THE MOISTURE. EURO IS MUCH FURTHER NORTH. FOR NOW WILL KEEP A DRY FORECAST UNTIL MODELS COME INTO BETTER AGREEMENT. LOOKS AS IF MONSOONAL MOISTURE WILL REMAIN OUT OF THE FORECAST AREA UNDER THE INFLUENCE OF THE TROUGH/LOW. && .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && MORGAN/DAVIS
Hazardous weather outlook, Aug 17, 2:00 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 200 PM PDT TUE AUG 17 2004 AZZ001>003-036-CAZ026>029-NVZ014>022-181700- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY- SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 200 PM PDT (200 PM MST) TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTHEAST OF INTERSTATE 15. ALTHOUGH THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW...ISOLATED HEAVY RAIN AND FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER AIR WILL SLOWLY PUSH IN FROM THE WEST ON WEDNESDAY...LIMITING THE THREAT OF THUNDERSTORMS TO PORTIONS OF LINCOLN AND MOHAVE COUNTIES. FOR THURSDAY THROUGH MONDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:16 PM MST | Flash Flood Warning | VEF | Mohave | 59 min |
| Aug 18, 4:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 18, 4:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.